Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 29, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 30, 2020, 3:25 PM EDT for Greenup County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2020, 3:25 PM EDT (19:25 UTC)
- Expired
- Jun 30, 2020, 5:34 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Greenup County, KY
The radar
The Cincinnati radar (KILN), 112 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:00 PM EDT | FLASH FLOOD | Load, KY | CREEK OVERFLOWING INTO BACKYARD. WATER STANDING AROUND HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
958
WGUS51 KRLX 301925
FFWRLX
KYC089-302230-
/O.NEW.KRLX.FF.W.0029.200630T1925Z-200630T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
325 PM EDT Tue Jun 30 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Central Greenup County in northeastern Kentucky...
* Until 630 PM EDT.
* At 325 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area that are nearly stationary.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Load, Letitia, Greenbo Lake, South Shore, Warnock, Grays Branch
and South Portsmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3860 8285 3847 8289 3847 8303 3857 8310
3860 8307 3861 8308 3862 8307 3863 8307
3864 8305 3866 8305 3866 8304 3868 8302
3870 8304 3873 8303 3873 8301 3873 8298
3873 8296 3871 8287 3869 8288 3866 8286
FLASH FLOOD...RADAR INDICATED
$$
262 follow-up statements
204
WGUS71 KRLX 301947
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
347 PM EDT Tue Jun 30 2020
KYC089-302230-
/O.CON.KRLX.FF.W.0029.000000T0000Z-200630T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-
347 PM EDT Tue Jun 30 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT THIS
EVENING FOR CENTRAL GREENUP COUNTY...
At 347 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area that continue to have little to no
movement away from the warned area. Doppler radar estimates of 1 to
2 inches of rain has fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Load, Letitia, Greenbo Lake, South Shore, Warnock, Grays Branch
and South Portsmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3860 8285 3847 8289 3847 8303 3857 8310
3860 8307 3861 8308 3862 8307 3863 8307
3864 8305 3866 8305 3866 8304 3868 8302
3870 8304 3873 8303 3873 8301 3873 8298
3873 8296 3871 8287 3869 8288 3866 8286
FLASH FLOOD...RADAR INDICATED
$$
26649
WGUS71 KRLX 302134
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
534 PM EDT Tue Jun 30 2020
KYC089-302144-
/O.CAN.KRLX.FF.W.0029.000000T0000Z-200630T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-
534 PM EDT Tue Jun 30 2020
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL GREENUP COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3860 8285 3847 8289 3847 8303 3857 8310
3860 8307 3861 8308 3862 8307 3863 8307
3864 8305 3866 8305 3866 8304 3868 8302
3870 8304 3873 8303 3873 8301 3873 8298
3873 8296 3871 8287 3869 8288 3866 8286
$$
26What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:38 PM EDT, 47 minutes earlier.
Area forecast discussion, Jun 30, 2:38 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 238 PM EDT Tue Jun 30 2020 .SYNOPSIS... Stationary front lingers across southern WV/eastern KY through tonight, lifting north becoming diffuse Wednesday night. Upper level high pressure brings heat for Thursday through the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 130 PM Tuesday... A frontal boundary will remain nearly stationary over the southern sections through Wednesday, and become diffuse Wednesday night. A sfc high pressure builds from the south pushing this boundary further north as it dissipates late Wednesday. Meantime, showers and storms will be possible mainly across the southern coalfields of WV, including northeast KY and southwest VA tonight. Areas of fog or stratus are likely to develop again tonight. Any fog will lift quickly by 13Z, while low stratus could last through 15Z at some locations. While an upper low pressure system rotates off the east coast of NYC, ripples of H500 vorticity will move from the west northwest along the local frontal boundary tonight and Wednesday. This forcing will enhance convection due to diurnal heating nearby the sfc front on Wednesday. Although models show the bulk of the forcing passing south of the area, showers and afternoon storms can not be ruled out over our area. Therefore, kept chance PoPs across the southern half of the area through Wednesday afternoon. Temperatures will remain 3 to 5 degrees above normal through the period. Expect another muggy night with dewpoints in the upper 60s. With plenty of sunshine expected, temperatures will warm up into the upper 80s Wednesday afternoon. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 230 PM Tuesday... Starting Wednesday evening a upper level ridge is progged to be off to the west with a weak short wave trough crossing our southern most border in the CWA. This second feature will promote showers and possible thunderstorms for a quick moment into the evening and then quickly fade as the ridge pushes closer reinforcing northerly flow and transporting drier air. Temperatures soar into the lower 90's starting Thursday and spill over into Friday. As surface high pressure moves in for Friday, that in combination with the upper level ridge, should influence fair weather throughout the day. Even though guidance and the models have almost nil probability for thunderstorms, I feel as though with some moisture in the vicinity and with how hot it will be, afternoon diurnal pop-up showers may still be a possibility along the windward side of the mountains. Regardless, a fairly decent day should persist for most of the area. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 230 PM Tuesday... For Saturday, moisture finally moves in and with bountiful instability as well as one of the hottest days in the forecast, diurnal thunderstorms and showers will be on the table. More specifically near the mountains as flow becomes more northwesterly and instability rises. Sunday is almost identical to Saturday and on Monday a short wave upper level trough will affect the area with greater chances of more showers and thunderstorms ahead of a weak frontal boundary. This frontal boundary is forecast to pass on Tuesday with high pressure building in Wednesday morning. Left slight to chance PoPs/thunder in for the tail end of the extended long term period. Temperatures will continue to stay on the warm side dropping only a few degrees for the new work week with steady dewpoints in the upper 60's in the foreseeable future. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 130 PM Tuesday... Skies should gradually clear for the most part tonight, allowing for radiational cooling and associated dense fog and/or low stratus development mainly along river valleys. Expect IFR/LIFR conditions at EKN, CRW, PKB and CKB overnight tonight. Any fog or low stratus should lift to MVFR/VFR by 13Z Wednesday. Areas of MVFR stratus and local IFR/LIFR fog has developed across the area. Expect a gradual return to VFR after 13Z. However, showers and thunderstorms will continue to be possible, particularly during the afternoon and evening hours across southern WV, northeast KY, and southwest VA. Locally heavy downpours could produce MVFR/IFR conditions in vicinity of storms. Surface light winds will continue through the period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and formation of fog and stratus overnight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... IFR possible in thunderstorms and late night fog through Thursday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JZ NEAR TERM...ARJ SHORT TERM...JZ LONG TERM...JZ AVIATION...ARJ
Hazardous weather outlook, Jun 30, 4:35 AM EDT, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 435 AM EDT Tue Jun 30 2020 KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-034-515>518- 010845- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-Wayne- Cabell-Mason-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 435 AM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. A marginal risk of excessive rainfall exists today due to showers and thunderstorms with heavy rainfall. Localized flooding issues will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>032-039-040- 519>526-010845- Perry-Morgan-Athens-Washington-Vinton-Meigs-Jackson WV-Wood- Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 435 AM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-010845- Dickenson-Buchanan-McDowell- 435 AM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Today and Tonight. A slight risk for excessive rainfall exists today due to showers and thunderstorms with heavy rainfall. Localized flooding issues will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 30, 11:25 AM EDT, 4 hours before
Special Weather Statement National Weather Service Charleston WV 1125 AM EDT Tue Jun 30 2020 WVZ013-014-301615- Lincoln-Putnam- 1125 AM EDT Tue Jun 30 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM AND NORTHEASTERN LINCOLN COUNTIES... At 1125 AM EDT, a strong thunderstorm was located near Hamlin. The storm is nearly stationary. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Alum Creek, Griffithsville and Yawkey. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3832 8206 3836 8203 3829 8186 3816 8197 TIME...MOT...LOC 1525Z 330DEG 4KT 3831 8202 08
Local storm report, Jun 30, 12:09 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1209 PM EDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLASH FLOOD 1 WSW LOGAN 37.84N 82.01W
06/30/2020 LOGAN WV PUBLIC
STREET FLOODING, ROAD CLOSED WITH AT LEAST
ONE VEHICLE STRANDED.
&&
JZSpecial weather statement, Jun 30, 12:57 PM EDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Charleston WV 1257 PM EDT Tue Jun 30 2020 WVZ024-025-301800- Logan-Mingo- 1257 PM EDT Tue Jun 30 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MINGO AND SOUTHWESTERN LOGAN COUNTIES... At 1256 PM EDT, a strong thunderstorm was located over Holden, or near Logan, moving southeast at 10 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Logan, Man, Holden, Mallory, Mount Gay-Shamrock, Amherstdale-Robinette, West Logan, Mount Gay, Verdunville, Chauncey, Switzer, Pie, Dingess and Sarah Ann. This includes Route 119 between mile markers 15 and 30. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Excessive runoff from heavy rainfall will cause elevated levels on small creeks and streams, and ponding of water on country roads and farmland along the banks of creeks and streams. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to travel across flooded roads. Find alternate routes. It takes only a few inches of swiftly flowing water to carry vehicles away. Do not drive your vehicle into areas where the water covers the roadway. The water depth may be too great to allow your car to cross safely. Move to higher ground. LAT...LON 3786 8225 3792 8209 3776 8179 3762 8200 TIME...MOT...LOC 1656Z 312DEG 7KT 3784 8211 11
Special weather statement, Jun 30, 2:01 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
201 PM EDT Tue Jun 30 2020
KYZ101-103-OHZ087-301845-
Boyd-Greenup-Lawrence-
201 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOYD...CENTRAL
GREENUP AND CENTRAL LAWRENCE COUNTIES...
At 200 PM EDT, a strong thunderstorm was located over Lake Vesuvius,
moving south at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Ashland, Ironton, Coal Grove, Lake Vesuvius, Kenova, Catlettsburg,
Ceredo, Greenup, Letitia, Franklin Furnace, Flatwoods, South Point,
Russell, Vernon, Raceland, Worthington, Burlington, South Shore,
Wurtland and Bellefonte.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3868 8303 3873 8303 3872 8298 3876 8289
3873 8287 3869 8288 3866 8286 3861 8285
3857 8282 3860 8274 3865 8277 3868 8276
3868 8271 3873 8270 3860 8238 3840 8256
3842 8260 3839 8260 3864 8305 3866 8305
TIME...MOT...LOC 1800Z 018DEG 9KT 3861 8267
08Special weather statement, Jun 30, 3:01 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
301 PM EDT Tue Jun 30 2020
KYZ101-OHZ087-301945-
Greenup-Lawrence-
301 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENUP AND WEST CENTRAL
LAWRENCE COUNTIES...
At 301 PM EDT, a strong thunderstorm was located over Greenup, or
near Ironton, moving south at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Ironton, Lake Vesuvius, Greenup, Franklin Furnace, Flatwoods,
Russell, Raceland, Worthington, South Shore, Wurtland, Hanging Rock,
Haverhill, Grays Branch, Pedro and South Portsmouth.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3873 8303 3872 8298 3875 8292 3875 8288
3873 8287 3869 8288 3866 8286 3861 8285
3857 8282 3860 8274 3865 8277 3868 8276
3868 8273 3860 8259 3845 8275 3844 8276
3867 8304 3868 8303 3870 8304
TIME...MOT...LOC 1901Z 015DEG 10KT 3857 8278
08Special weather statement, Jun 30, 3:07 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
307 PM EDT Tue Jun 30 2020
WVZ033-034-302000-
Wyoming-McDowell-
307 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT MCDOWELL AND WYOMING COUNTIES...
At 306 PM EDT, a strong thunderstorm was located near Welch, moving
south at 10 mph.
Locations impacted include...
Welch, Pineville, Mullens, Oceana, Gary, War, Northfork, Hanover,
Davy, Bradshaw, Iaeger, Keystone, Anawalt, Kimball, Coal Mountain,
Jolo, Elbert, Coalwood, Avondale and Wolf Pen.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3724 8172 3724 8174 3727 8176 3728 8185
3731 8186 3734 8191 3741 8192 3747 8196
3755 8185 3772 8169 3752 8123 3746 8131
3741 8129 3742 8131 3728 8142 3725 8148
3726 8150 3723 8151 3721 8156 3720 8168
TIME...MOT...LOC 1906Z 015DEG 10KT 3744 8166
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:01 PM EDT | Special Weather Statement | RLX | Greenup | 44 min |
| Jun 30, 3:05 PM EDT | Flash Flood Warning | RLX | Lawrence | 74 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.